Alert archive / Alaska / Blizzard Warnings in 2008
Blizzard Warning 10, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Jan 26, 2008, 12:09 AM AKST. It took effect at Jan 26, 2008, 11:16 AM AKST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2008, 12:09 AM AKST (09:09 UTC)
- In effect from
- Jan 26, 2008, 11:16 AM AKST
- Expired
- Jan 27, 2008, 5:03 AM AKST
- In force
- 18 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 261409 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 509 AM AST SAT JAN 26 2008 .ANOTHER STRONG WEATHER FRONT MOVING ACROSS EAST ACROSS THE BERING SEA WILL BRING BLIZZARD CONDITIONS TO THE KUSKOKWIM DELTA THIS AFTERNOON...MAINLY ALONG THE COAST. AKZ155-270215- /X.UPG.PAFC.BZ.A.0007.080127T0300Z-080127T1400Z/ /X.NEW.PAFC.BZ.W.0010.080127T0000Z-080127T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 509 AM AST SAT JAN 26 2008 ...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM AST SUNDAY ALONG THE COAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM AST SUNDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON AS SNOWFALL ARRIVES TO THE KUSKOKWIM DELTA COAST. THE COMBINATION OF WINDS AND SNOWFALL WILL LEAD TO BLIZZARD CONDITIONS WITH VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS ALONG THE COAST. ALTHOUGH BLOWING SNOW IS LIKELY INLAND AS WELL...WINDS ARE EXPECTED TO BE A LITTLE LIGHTER WITH BLIZZARD CONDITIONS NOT EXPECTED. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
3 follow-up statements
000 WWAK42 PAFC 262016 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1116 AM AST SAT JAN 26 2008 .ANOTHER STRONG WEATHER FRONT MOVING ACROSS EAST ACROSS THE BERING SEA WILL BRING BLIZZARD CONDITIONS TO THE KUSKOKWIM DELTA THIS AFTERNOON...MAINLY ALONG THE COAST. AKZ161-270830- /X.EXB.PAFC.BZ.W.0010.080127T0300Z-080127T1400Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 1116 AM AST SAT JAN 26 2008 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM AST SUNDAY ALONG THE WESTERN CAPES... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM AST SUNDAY. SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH EARLY THIS EVENING AS SNOWFALL ARRIVES TO THE WESTERN CAPES. THE COMBINATION OF WINDS AND SNOWFALL WILL LEAD TO BLIZZARD CONDITIONS WITH VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS. SNOW WILL MOVE INTO THE REMAINDER OF BRISTOL BAY BY SUNDAY MORNING. HOWEVER...WINDS ARE EXPECTED TO BE A LIGHTER WITH BLIZZARD CONDITIONS NOT ANTICIPATED. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ155-270830- /X.EXT.PAFC.BZ.W.0010.080127T0300Z-080127T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 1116 AM AST SAT JAN 26 2008 ...BLIZZARD WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO 5 AM AST SUNDAY ALONG THE COAST... THE BLIZZARD WARNING IS NOW IN EFFECT FROM 6 PM THIS EVENING TO 5 AM AST SUNDAY. SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH EARLY THIS EVENING AS SNOWFALL ARRIVES TO THE KUSKOKWIM DELTA COAST. THE COMBINATION OF WINDS AND SNOWFALL WILL LEAD TO BLIZZARD CONDITIONS WITH VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS ALONG THE COAST. ALTHOUGH BLOWING SNOW IS LIKELY INLAND AS WELL...WINDS ARE EXPECTED TO BE A LITTLE LIGHTER WITH BLIZZARD CONDITIONS NOT EXPECTED. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 270058 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 358 PM AST SAT JAN 26 2008 .ANOTHER STRONG WEATHER FRONT MOVING ACROSS EAST ACROSS THE BERING SEA WILL BRING BLIZZARD CONDITIONS TO THE KUSKOKWIM DELTA COAST AND WESTERN CAPES OVERNIGHT. AKZ155-271400- /X.CON.PAFC.BZ.W.0010.080127T0300Z-080127T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 358 PM AST SAT JAN 26 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AST SUNDAY ALONG THE COAST... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AST SUNDAY ALONG THE COAST. SOUTHEAST WINDS WILL INCREASE TO 30 TO 45 MPH EARLY THIS EVENING AS SNOWFALL ARRIVES TO THE KUSKOKWIM DELTA COAST. THE COMBINATION OF WINDS AND SNOWFALL WILL LEAD TO BLIZZARD CONDITIONS WITH VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS ALONG THE COAST. ALTHOUGH BLOWING SNOW IS LIKELY INLAND AS WELL...WINDS ARE EXPECTED TO BE A LITTLE LIGHTER WITH BLIZZARD CONDITIONS NOT EXPECTED. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ161-271400- /X.CON.PAFC.BZ.W.0010.080127T0300Z-080127T1400Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 358 PM AST SAT JAN 26 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AST SUNDAY ALONG THE WESTERN CAPES... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AST SUNDAY ALONG THE WESTERN CAPES. SOUTHEAST WINDS WILL INCREASE TO 30 TO 45 MPH EARLY THIS EVENING AS SNOWFALL ARRIVES TO THE WESTERN CAPES. THE COMBINATION OF WINDS AND SNOWFALL WILL LEAD TO BLIZZARD CONDITIONS WITH VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS. SNOW WILL MOVE INTO THE REMAINDER OF BRISTOL BAY BY SUNDAY MORNING. HOWEVER... WINDS ARE EXPECTED TO BE A LIGHTER WITH BLIZZARD CONDITIONS NOT ANTICIPATED. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 271403 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 503 AM AST SUN JAN 27 2008 AKZ155-161-271515- /X.CAN.PAFC.BZ.W.0010.000000T0000Z-080127T1400Z/ KUSKOKWIM DELTA-BRISTOL BAY- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND... KING SALMON...DILLINGHAM...NAKNEK...PILOT POINT 503 AM AST SUN JAN 27 2008 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING THAT WAS IN EFFECT FOR THE COAST OF THE KUSKOKWIM DELTA AND THE WESTERN CAPES. SOUTHEAST WINDS HAVE DECREASED SLIGHTLY TO ALLOW A SLIGHT IMPROVEMENT TO VISIBILITIES ALONG THE COAST AND THE WESTERN CAPES. CONTINUED SNOW AND WINDS OF 10 TO 25 MPH WILL STILL REDUCE VISIBILITIES TODAY TO ONE HALF MILE OR LESS AT TIMES. THE WESTERN CAPES WILL SEE WINDS GUSTING TO 50 MPH THIS MORNING HOWEVER RISING TEMPERATURES WILL HELP INCREASE VISIBILITIES. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Jan 25, 12:00 PM AKST, 12 hours 9 minutes earlier.
Area forecast discussion, Jan 25, 12:00 PM AKST, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AST FRI JAN 25 2008
.ANALYSIS...LOW OVER THE EASTERN GULF BROUGHT PLENTY OF SNOWFALL TO
SOUTH CENTRAL ALASKA LAST NIGHT. A SHORT WAVE IS WESTERLY FLOW BEHIND
THE SYSTEM CONTINUES TO BRING LIGHT SNOW TO THE AREA TODAY. COLD AIR
FILTERING IN OVER THE MAINLAND TODAY. THE LOW WILL REMAIN IN THE
NORTHEAST GULF TONIGHT AND PULL OFF TOMORROW. CLEARING SHOULD START
IN EARNEST OVER MUCH OF THE MAINLAND AND SOUTH CENTRAL THIS EVENING.
THE LOW SOUTH OF THE KAMCHATKA PENINSULA PUSHING A STRONG FRONT
ACROSS THE WESTERN ALEUTIANS THIS AFTERNOON AND EVENING. THE FRONT TO
MOVE INTO THE CENTRAL ALEUTIANS TONIGHT AND TOMORROW. THIS WILL PUSH
THE COLD AIR NORTH ONCE AGAIN OVER THE BERING.
.MODEL DISCUSSION...MODELS HANDLE THE LOW OVER THE GULF VERY SIMILAR
OVER THE NEXT COUPLE DAYS AND SLIDE IT SOUTHEAST TO THE PACIFIC
NORTHWEST SUNDAY MORNING. THE HIGH PRESSURE OVER THE EASTERN BERING
AND EASTERN SIBERIA TO SHIFT OVER THE GULF AND MAINLAND SATURDAY AND
BE PUSHED OUT OF THE AREA SUNDAY NIGHT. THIS MOVEMENT IS ALL DRIVEN
BY A LARGE LOW PRESSURE SYSTEM SOUTH OF THE KAMCHATKA PENINSULA
CURRENTLY. THIS LOW TO PROGRESS INTO THE WESTERN BERING SATURDAY
AFTERNOON AND SETTLE INTO THE WESTERN BERING THROUGH MONDAY.
DIFFERENCES START TO BEGIN MONDAY NIGHT BETWEEN MODELS. THE
DIFFERENCE IS FROM RUN TO RUN AND BETWEEN THE MODELING CENTERS. A
STRONG SHORT WAVE TO MOVE ACROSS THE CENTRAL BERING MONDAY NIGHT AND
TO THE KUSKOKWIM DELTA TUESDAY WITH THE GFS SOLUTION WHILE ANOTHER
PIECE STAYS WELL SOUTH OF THE ALEUTIANS AND MOVES INTO THE GULF
TUESDAY NIGHT. THE ECMWF AND UKMET KEEP A MODERATED SOLUTION WITH ONE
LOW MOVING TO THE CHAIN AND SLIDING INTO THE GULF WEDNESDAY. MORE
DIFFERENCES RESULT IN THE BERING AS WELL FROM THIS SCENARIO.
THEREFORE...THE UNCERTAINTY RAISES BEYOND TUESDAY AFTERNOON AND WE
HAVE CHANGED LITTLE IN THE FORECAST AS A RESULT.
AT THE UPPER LEVELS...A TROUGH REMAINS OVER THE KAMCHATKA AREA
THROUGH SUNDAY WITH SOME LOW AMPLITUDE RIDGE OVER THE EASTERN BERING
AND GULF. THE FLOW BECOMES MUCH MORE ZONAL MONDAY NIGHT THROUGH
WEDNESDAY. THE TROUGH RE-ESTABLISHES THURSDAY NEAR KAMCHATKA AND
REMAINS THROUGH THE WEEK.
.SHORT TERM FORECAST...
SOUTH AND EAST OF THE ALASKA RANGE...THE LOW IN THE NORTHEAST GULF TO
DEEPEN THIS AFTERNOON AND EVENING AND REMAIN IN THE NORTHERN GULF
THROUGH TONIGHT AND TOMORROW. HIGH PRESSURE TO BUILD OVER THE
MAINLAND AS WELL WITH COLD AIR ADVECTION IN NORTHWEST FLOW. THE FRONT
SIDE OF THE UPPER RIDGE TO MOVE ACROSS THE AREA TONIGHT WITH A STRONG
JET. THIS WILL INCREASE NORTHERLY FLOW OVER THE AREA. GALES TO STORMS
WILL BE PRESENT OVER THE MARINE AREAS. WITH ALL THESE FACTORS...WE
HAVE ISSUED MANY WIND HEADLINES. THE BEST SPOT FOR WARNING IS THE
THOMPSON PASS AND COPPER RIVER DELTA AREAS. THESE CONDITIONS TO
LESSEN SATURDAY AFTERNOON AS THE LOW PUSHES TO THE QUEEN CHARLOTTE
ISLANDS. OTHER AREAS WILL BE DRY AND COLD WITH SOME BREEZY
CONDITIONS. COLD AND DRY CONDITIONS TO REMAIN THROUGH SUNDAY EXCEPT
KODIAK. THE LOW IN THE BERING PUSHES A FRONT TO KODIAK SUNDAY AND
WARMS THEM A BIT. THE FRONT TO GRADUALLY MOVE NORTH SUNDAY/SUNDAY
NIGHT. THE FRONT WEAKENS MONDAY WITH PRECIPITATION SLIDING INTO SOUTH
CENTRAL.
WESTERN MAINLAND AND ALASKA PENINSULA...COLD WESTERLY FLOW CURRENTLY
OVER THE AREA. CLEARING TO TAKE PLACE THIS EVENING. SOME BREEZINESS
TO REMAIN NEAR BRISTOL BAY THROUGH TONIGHT. OTHERWISE...WINDS WILL
BEGIN TO LIGHTEN. THEREFORE...WITH THE SNOW FROM LAST NIGHT AND THIS
MORNING...MAY SEE SOME AREAS OF FOG. A FRONT FROM THE LARGE BERING
LOW TO REACH THE AKPEN AND COAST SATURDAY EVENING. EXPECT ENOUGH WIND
AND NOT ENOUGH WARMING...SO WILL ISSUE BLIZZARD WATCH FOR THE
KUSKOKWIM COAST SATURDAY NIGHT. A MIX OF RAIN AND SNOW ELSEWHERE. THE
FRONT PUSHES INLAND SUNDAY BUT WEAKENS CONSIDERABLY. TEMPERATURES
WILL DEFINITELY WARM WITH THIS FRONT BUT NOT ABOVE FREEZING INLAND.
MOIST WESTERLY FLOW TO REMAIN OVER THIS REGION THROUGH MONDAY WITH
SNOW SHOWERS.
BERING/ALEUTIANS/PRIBILOFS...RAIN AND SNOW ALONG THE STRONG FRONT
OVER THE WESTERN BERING. GOOD WARM ADVECTION WITH THIS FRONT...SO DO
NOT EXPECT ANY BLIZZARD CONDITIONS EVEN AT THE PRIBILOFS. THE ANCHOR
LOW REMAINS IN THE WESTERN BERING THROUGH MONDAY AS THE FRONT PUSHES
TO THE COAST SATURDAY EVENING WEAKENING ALONG THE WAY. BEHIND THE
LOW...SNOW SHOWERS WILL BE PREVALENT WITH MODERATE WINDS.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING ZONE 131.
BLIZZARD WATCH ZONE 155
MARINE...STORM 176
GALE 120 121 125 129 130 132 138 150 172 175 179 185
HEAVY FREEZING SPRAY 121 129 130 141 185
FIRE WEATHER...NONE
JN JAN 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 11:00 PM AKST | Gale Warning | AFC | 9 days | |
| Jan 25, 11:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Jan 25, 11:00 PM AKST | Small Craft Advisory | AFC | 11 hr | |
| Jan 25, 11:00 PM AKST | Small Craft Advisory | AFC | 2 hr | |
| Jan 26, 1:20 AM AKST | Gale Warning | AFC | 10 hr | |
| Jan 26, 2:40 AM AKST | Small Craft Advisory | AFC | 44 hr | |
| Jan 26, 10:10 AM AKST | Gale Warning | AFC | 4 days | |
| Jan 26, 10:10 AM AKST | Heavy Freezing Spray Warning | AFC | 13 hr | |
| Jan 26, 11:00 AM AKST | Small Craft Advisory | AFC | 48 hr | |
| Jan 26, 11:00 AM AKST | Heavy Freezing Spray Warning | AFC | 36 hr | |
| Jan 26, 2:00 PM AKST | Small Craft Advisory | AFC | 21 hr | |
| Jan 26, 2:00 PM AKST | Heavy Freezing Spray Warning | AFC | 9 hr |
Nearby
Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.